Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 39, NWS Cheyenne, WY

December 17, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 17, 2018, 3:11 AM MST for 4 counties in Wyoming. It took effect at Dec 19, 2018, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2018, 3:11 AM MST (10:11 UTC)
In effect from
Dec 19, 2018, 2:00 AM MST
Expired
Dec 17, 2018, 2:01 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS75 KCYS 171011
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
311 AM MST Mon Dec 17 2018

...STRONG WINDS LIKELY FOR PORTIONS OF SOUTHEAST WYOMING THROUGH
THIS EVENING...

WYZ106-110-116-117-180000-
/O.NEW.KCYS.HW.A.0039.181219T0900Z-181220T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
311 AM MST Mon Dec 17 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late Tuesday night through
Wednesday afternoon. 

* TIMING...late Tuesday night through Wednesday afternoon.

* WINDS...west to northwest 40 to 50 mph with gusts to 70 mph.

* IMPACTS...Mainly to transportation. Strong cross winds will
  create a high risk for blow overs of lightweight and high
  profile vehicles, including camping and travel trailers. The
  most dangerous conditions are expected near Bordeaux, along
  Interstate 25 between Chugwater and Wheatland, along Interstate
  80 near the Summit between Laramie and Cheyenne, and along
  Interstate 80 near Arlington and Elk Mountain between Laramie 
  and Rawlins. In addition, blowing and drifting snow may result 
  in reduced visibilities and slick road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
486 
WWUS75 KCYS 172101
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
201 PM MST Mon Dec 17 2018

...WIDESPREAD STRONG WINDS POSSIBLE ACROSS SOUTHEAST WYOMING AND
THE SOUTHERN NEBRASKA PANHANDLE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING... 

WYZ106-110-116-117-181200-
/O.UPG.KCYS.HW.A.0039.181219T0900Z-181220T0000Z/
/O.NEW.KCYS.HW.W.0049.181218T2100Z-181220T0700Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
201 PM MST Mon Dec 17 2018

...HIGH WIND WARNING IN EFFECT FROM 2 PM TUESDAY TO MIDNIGHT MST
WEDNESDAY NIGHT...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 2 PM Tuesday to midnight MST
Wednesday night. The High Wind Watch is no longer in effect. 

* TIMING...2 PM MST Tuesday until Midnight MST Wednesday night. 

* WINDS...West to southwest 40 to 50 MPH with gusts up to 70 MPH. 

* IMPACTS...Mainly to transportation. Strong cross winds will
  create a high risk for blow overs of lightweight and high
  profile vehicles, including camping and travel trailers. This
  includes Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins, as well as the Interstate 80 Summit between
  Laramie and Cheyenne. This also includes Bordeaux along
  Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NEZ019-020-054-055-WYZ101-104-105-107-108-115-118-119-181200-
/O.NEW.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/
Scotts Bluff-Banner-Kimball-Cheyenne-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-Laramie Valley-
Central Laramie County-East Laramie County-
Including the cities of Scottsbluff, Gering, Harrisburg, Kimball,
Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, 
Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, 
Torrington, Bosler, Laramie, Cheyenne, and Pine Bluffs
201 PM MST Mon Dec 17 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late Tuesday night through
Wednesday afternoon. 

* TIMING...2 AM MST Wednesday until 6 PM MST Wednesday. 

* WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH. 

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  are expected for light weight and high profile vehicles,
  including camping and travel trailers with a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 16, 10:30 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Dec 16, 10:30 PM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Sun Dec 16 2018

.SHORT TERM...(Tonight - Monday Night)
Issued at 220 PM MST Sun Dec 16 2018

A quiet 24-48 hours ahead across southeast Wyo and the western Neb
Panhandle w/ upper-level ridging promoting mostly clear skies, and
generally dry conditions. An increase in mid/high level clouds can
be expected later on Monday as flow aloft shifts to the south west
in advance of the next large scale trough, currently spinning over
the northeast Pacific this afternoon. Mild temperatures are likely
across the area once again on Monday, with highs in the 50s across
areas mainly along/east of I-25. Maximum heating potential will be
inhibited somewhat further west, but daytime high temperatures are
still expected to at least climb into the 40-45 degree range. Snow
showers are possible over the Snowy & Sierra Madre mountains after
21z Monday, but this should be rather insignificant.

.LONG TERM...(Tuesday - Sunday)
Issued at 220 PM MST Sun Dec 16 2018

The potential for widespread strong winds continues to be the main
focus during the extended forecast period. Low-level gradients are
progged to be increase during the day on Tuesday, and become quite
strong overnight into early Wednesday morning with 700 hpa CAG-CPR
gradients possibly reaching 70-80 meters by 12z Wednesday. A broad
swath of 60-70 knot flow continues to be progged by the GFS across
a large part of the CWA, along with excellent subsidence and steep
low & mid level lapse rates. This appears very favorable for winds
to spread out of the wind corridors, into the adjacent high plains
and valleys early on Wednesday morning. Confidence is high, but w/
higher gusts not appearing likely until at least late Tuesday this
event is still late 4th into 5th period. We opted to hold off on a
High Wind Watch with this package, but later shifts will certainly
need to consider highlights in the near future. Wind should remain
strong through Wednesday night, but Bordeaux should see winds drop
off a bit faster on Wednesday as winds become more northwest.

Scattered rain or snow showers may accompany the main cold frontal
passage early on Wednesday. This activity should not cause a major
issue on the larger scale, but it could result in dangerous travel
conditions where strong winds/falling snow combine. Otherwise, the
likelihood of widespread accumulating snowfall is low.

&&

.AVIATION...(For the 06Z TAFS through Monday night)

VFR conditions expected to persist through the forecast period as
winds will remain fairly light, below 12 knots, for the rest of
tonight. Increasing clouds expected later today, mainly across the
southeast Wyoming terminals. Occasional wind gusts between 20 to 25
knots are also possible from KRWL to KCYS in the afternoon.

&&

.FIRE WEATHER...
Issued at 236 AM MST Sun Dec 16 2018

Breezy and sunny conditions prevail today. As a ridge builds
aloft, an upward trend in maximum temperatures will continue into
the beginning of the week. Minimum relative humidities will remain
above critical levels, therefore, fire weather concerns are
minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...CLH
AVIATION...TT
FIRE WEATHER...AB
Hazardous weather outlook, Dec 16, 3:21 AM MST, 23 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MST Sun Dec 16 2018

WYZ103-106-110-116-117-171030-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
321 AM MST Sun Dec 16 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Winds and wind gusts increase Tuesday and Wednesday with the
possibility for the need of a High Wind Headline. Widespread
hazardous weather is not expected otherwise.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109-
111>115-118-119-171030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
321 AM MST Sun Dec 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:01 PM MSTHigh Wind WatchCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte24 hr
Dec 17, 2:01 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte51 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.